A coupled hidden Markov model for disease interactions

Sherlock, Christopher and Xifara, Tatiana and Telfer, S.E. and Begon, M. (2013) A coupled hidden Markov model for disease interactions. Journal of the Royal Statistical Society: Series C (Applied Statistics), 62 (4). pp. 609-627. ISSN 0035-9254

Full text not available from this repository.

Abstract

To investigate interactions between parasite species in a host, a population of field voles was studied longitudinally, with presence or absence of six different parasites measured repeatedly. Although trapping sessions were regular, a different set of voles was caught at each session, leading to incomplete profiles for all subjects. We use a discrete time hidden Markov model for each disease with transition probabilities dependent on covariates via a set of logistic regressions. For each disease the hidden states for each of the other diseases at a given time point form part of the covariate set for the Markov transition probabilities from that time point. This allows us to gauge the influence of each parasite species on the transition probabilities for each of the other parasite species. Inference is performed via a Gibbs sampler, which cycles through each of the diseases, first using an adaptive Metropolis–Hastings step to sample from the conditional posterior of the covariate parameters for that particular disease given the hidden states for all other diseases and then sampling from the hidden states for that disease given the parameters. We find evidence for interactions between several pairs of parasites and of an acquired immune response for two of the parasites.

Item Type:
Journal Article
Journal or Publication Title:
Journal of the Royal Statistical Society: Series C (Applied Statistics)
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/1800/1804
Subjects:
ID Code:
67148
Deposited By:
Deposited On:
10 Oct 2013 15:05
Refereed?:
Yes
Published?:
Published
Last Modified:
06 May 2020 02:28